Hail, Elbert
- When
- July 6, 5:35 PM MST
- Where
- Elbert County, 3.21 mi W of Elbert
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.220, -104.590
Severe thunderstorms produced hail up to the size of ping pong balls near Franktown. In addition, the heavy rain and hail produced a flash flood near Byers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced hail up to the size of ping pong balls near Franktown. In addition, the heavy rain and hail produced a flash flood near Byers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 6, 2:00 PM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT TUE JUL 6 2010 .SHORT TERM...WE/RE SETTING UP FOR ANOTHER ACTIVE EVENING OF WEATHER ON THE PLAINS. SPC JUST ISSUED A SVR T-STORM WATCH NO. 445 FOR WELD...LOGAN AND SEDGWICK COUNTIES UNTIL 03Z THIS EVENING. SUSPECT THEY/LL ISSUE ANOTHER WATCH AREA FARTHER SOUTH TO MATCH UP WITH THE FORWARD PROGRESS OF THE STRONG COLD FRONT NOW LYING ACROSS SERN WY AND WRN NE. THIS FRONTAL BNDRY...ACTUALLY MORE LIKE A WIND SHIFT/ CONVERGENCE LINE HAS BEEN SITTING JUST NORTH OF CHEYENNE THE PAST FEW HOURS. HOWEVER THE MAIN FRONTAL BNDRY WITH ALL OF THE COLD AIR AND LOW CLOUDS IS STILL BACK OVER CNTRL WYOMING WHERE 20Z SFC TEMPS ARE ONLY IN THE MID 40S/LOWER 50S AND CLOUD BASES AS LOW AS 1500- 2000 FT AGL. 80-90KT SWLY JET ALOFT BISECTS THE NWRN CORNER OF WYOMING AT THIS HOUR ON THE LEADING EDGE OF A MID-LEVEL SHORTWAVE TROUGH. AS THIS JET CORE SHIFTS EWRD MODELS SHOW A SWATH OF DEEP Q-G ASCENT MIGRATING E-SEWRD OVER SERN WY AND NERN CO THIS EVENING. IN ADDITION STRENGTHENING SELY LOW-LEVEL FLOW ON THE PLAINS WILL CONTINUE TO ADVECT MOISTURE UP INTO NERN CO WHICH WILL PRIME THE PUMP FOR STORM DVLPMNT IN THE NEXT SEVERAL HOURS. ALL DEPENDS ON WHEN THE WIND SHIFT/CONVERGENCE LINE IN WY MAKES ITS MOVE SOUTHWARD. LATEST RUC WAS INDICATING MLCAPE VALUES UP AROUND 2000 J/KG ALONG THIS STALLED BNDRY MARKED BY A BAND OF RAPIDLY FORMING CU/TCU. BEFORE THIS BNDRY MAKES ITS MOVE SOUTHWARD SHOULD SEE ISOLATED/ WIDELY SCATTERED HIGH BASED CONVECTION DRIFTING NEWRD OFF THE FRONT RANGE AND OVER THE ADJACENT PLAINS. GUST POTENTIAL IS HIGH TODAY WITH LARGE SUB-CLOUD T-TD SPREADS. MAY SEE GUSTS TO +50 KTS ESPLY FM CELLS UP ALONG THE WY BORDER. THEN FOR TONIGHT SUSPECT WE/LL SEE SCATTERED TO NUMEROUS SHOWERS/T-STORMS WITH THE PASSING FRONT AND UPPER AIR DYNAMICS. STORMS OUT ACROSS THE NERN CORNER OF THE STATE HAVE THE BEST POTENTIAL FOR GOING SEVERE WITH LARGE DAMAGING HAIL AND DAMAGING WINDS GREATEST THREATS. SHOULD WE SEE MULTI-CELL DEVELOPMENT ALONG THE ADVANCING FRONT TRAINING MAY RESULT IN HOURLY RAINFALL RATES APPROACHING 3 INCHES PER HOUR WHICH COULD LEAD TO FLASH FLOODING ON SMALL STREAMS AND CREEKS. HPC FLOOD GUIDANCE INDICATES 3-HR RAIN TOTALS OF ONLY 2-2.5 INCHES ARE ENOUGH TO CAUSE FLOODING OUT THAT WAY. CLOSER IN THE FRONT RANGE...FLOOD RISK NOT AS GREAT. OVERNIGHT T-STORMS SHIFT EAST AND AS SFC WINDS TURN NELY WILL LIKELY SEE CLOUDS LOWERING ALONG THE FOOTHILLS WITH CIGS AS LOW AS A THSND FT OR SO TOWARDS MORNING. MAY ALSO SEE PATCHY TO AREAS OF FOG BY MORNING. ON WEDNESDAY...MOIST AND UNSEASONABLY COOL POST-FRONTAL UPSLOPE FLOW GRADUALLY DEEPENS THRU THE DAY. MODEL SOUNDINGS AND CROSS SECTIONS INDICATE WIDESPREAD LOW CLOUDS EAST OF THE FRONT RANGE THROUGHOUT THE DAY. HIGH PLAINS AIRMASS LOOKS TOO STABLE FOR ANYTHING MORE THAN AREAS OF SPRINKLES OR A FEW RAIN SHOWERS. HOWEVER...BY LATE AFTERNOON MAY GET A GLIMPSE OF THE SUN LONG ENOUGH TO SPARK A FEW WEAK T-STORMS ON THE PLAINS. T-STORM CHANCES LOOK A LITTLE BETTER IN THE HIGH COUNTRY WHERE ATMOSPHERE REMAINS WARM AND CONDITIONALLY UNSTABLE. BIGGEST QUESTION...HOW COLD TOMORROW? MODEL TEMP GUIDANCE ALL OVER THE PLACE. FOR DENVER GUIDANCE TEMPS RANGE FROM 72 TO 53 DEGS! BASED ON RECENT PERFORMANCE WILL USE TEMPS OFF THE SREF AND GFS. SO SETTLED ON A HIGH OF 64 AT DENVER. SURE THAT WON/T BE THE LAST WORD ON THAT TOPIC. .LONG TERM...THE UPPER LEVEL TROF WILL SLOWLY MOVE ACROSS THE NORTHERN PLAINS STATES THROUGH THURSDAY WITH AN ASSOCIATED JET TRAILING THRU NERN CO. STRONG SFC HIGH WILL SLOWLY BUILD INTO CO AND ACROSS THE CENTRAL PLAINS THROUGH THURSDAY WHICH WILL KEEP WEAK NERLY UPSLOPE FLOW AND LOW LVL MOISTURE IN PLACE. THERE IS SOME WEAK ASCENT FROM THE JET BUT MID AND UPPER LEVELS REMAIN DRY. LINGERING LIGHT RAIN SHOWERS WILL STILL POSSIBLE ON THE PLAINS THRU THU NIGHT. ABOUT THE COOL AND STABLE AIR...THERE WILL BE A BETTER CHANCE FOR STORMS ACROSS THE MOUNTAINS AND HIGHER TERRAIN. THE MAIN CHANGE IN THE GRIDS WILL BE TO LOWER TEMPS A BIT MORE ON THURSDAY HIGH PRESSURE WILL SLOWLY BUILD ON FRIDAY AND SATURDAY WITH A SLOW WARMING TREND ACROSS LOWER ELEVATIONS. WITH MORE LOW LVL WARMING THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS ON THE ADJACENT PLAINS BY FRIDAY AFTERNOON. THERE SHOULD ALSO BE AN INCREASE IN MID AND UPPER LEVEL MOISTURE FROM THE DESERT SOUTHWEST AS WELL. THE NEXT UPPER LEVEL TROF WILL DROP INTO THE NORTHERN ROCKIES ON IN THE SUN-MON TIME FRAME WITH SEVERAL SURGES MOVING INTO NERN CO SUN AND MONDAY WITH A SLIGHT CHANCE FOR LATE DAY STORMS. DRIER AGAIN BY TUESDAY. .AVIATION...A STRONG COLD FRONT IS EXPECTED TO MOVE SOUTHWARD THROUGH NORTHEASTERN COLORADO THIS EVENING PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE WAY. PREVAILING CEILINGS MAY LOWER BELOW 3000 FEET AGL AND VISIBILITIES BELOW 2 MILES WITH THE SHOWERS AND STORMS THIS EVENING. THEN COULD SEE LOWER CEILINGS AND VISIBILITIES LATE TONIGHT AND TOMORROW AS RELATIVELY MOIST AND UNSEASONABLY COOL AIR FILTERS IN BEHIND THE COLD FRONT. && .BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH NO.442 IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WELD...LOGAN AND SEDGWICK COUNTIES IN NORTHEAST COLORADO NBAKER/ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1114 AM MDT TUE JUL 06 2010 COZ030>051-071200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1114 AM MDT TUE JUL 06 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...STRONG COLD FRONT ON THE WAY... AN UNUSUALLY COLD AIRMASS MARKED BY A EXTENSIVE BLANKET OF LOW CLOUDS SITS POISED OVER EASTERN WYOMING LATE THIS MORNING. THE LEADING EDGE OF THIS COLD AIR HAS MOVED THROUGH SOUTHEAST WYOMING. THIS AFTERNOON A PIECE OF THIS COLD AIR IS EXPECTED TO PUSH SOUTH INTO NORTHEAST COLORADO PRODUCING WIDELY SCATTERED THUNDERSTORMS MAINLY UP ALONG THE WYOMING BORDER. THIS FIRST BATCH OF HIGH BASED STORMS WILL BE CAPABLE OF STRONG POSSIBLY DAMAGING MICROBURST WINDS. BY EARLY THIS EVENING THE MAIN SURGE OF CHILLY MOIST AIR WILL PUSH SOUTH INTO COLORADO...ACCOMPANIED BY AN UPPER LEVEL WEATHER DISTURBANCE. THUNDERSTORMS FORMING THIS EVENING WITH THIS SECOND PUSH OF COLD AIR MAY BECOME SEVERE CAPABLE OF LARGE DAMAGING HAIL...DAMAGING WINDS AND HEAVY RAINFALL...MAINLY IN AREAS NORTH AND EAST OF DENVER. STORMS MAY LINGER WELL AFTER MIDNIGHT ACROSS THE NORTHEAST PLAINS OF COLORADO WHERE HEAVY RAINFALL MAY CAUSE HIGH WATER PROBLEMS ON SMALL STREAMS AND CREEKS IN THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS ON WEDNESDAY...BUT JUST A SLIGHT CHANCE OF RAIN SHOWERS ALONG WITH MUCH COOLER TEMPERATURES OVER THE PLAINS. ON THURSDAY THERE WILL BE CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS...FOOTHILLS...AND ADJACENT PLAINS...WITH A SLIGHT CHANCE ELSEWHERE. FOR FRIDAY THROUGH MONDAY...THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND STORMS...WITH TEMPERATURES WARMING TO NEAR OR A BIT ABOVE SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 PM THIS EVENING. BEFORE THEN SPOTTER REPORTS OF STRONG THUNDERSTORM WIND GUSTS WOULD BE APPRECIATED. BAKER/ENTREKIN
The Denver radar (KFTG), 63 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
Heavy rain caused flash flooding near Interstate 70 at Byers. Two feet of water was observed moving across the exit ramp. One car was washed into a tree but no one was injured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233194, 233200, 233193, 233199, 251615.